Anti- depressants are actually best prescribed by a pshyciatrist-there are many different classes.
I don't think an on-line recommendation from fellow HVC treatment patients ('worked great for me!!!')is a good thing.
I think that although many HVC patients know more about HVC than most doctors,treating deprsssion is another matter.
I have experience (as a patient) in this department.
Zoloft's an SSRI. SSRI's are a very popular class of AD's for those on hep c treatment. Lexipro is another SSRI that many seem happy with. Some very interesting (but technical ) stuff on Projects In Knowledge web site on AD's and treatment. AD's help with some tx symptons. But others -- like fatigue -- usually require another class of drugs, Provigil being an example. Often these two types of drugs are used in combination. A good psychiatrist will give you options as diff AD's have slightly diff sx's. And sometimes the sides may work to your advantage. For example, if one AD causes weight gain, and you're losing too much weight on tx, it might be a better choice. Often you have to experiment with different AD's and doses to achieve optimum results.
take into consideration also that 2/3 of folks treating(according to the insert) do not experience a major mental health event. are the minor events worth taking a med that has its own set of sides? only you can decide that. Some get taste or libido problems with Zoloft, some don't. and the list goes on with that, and other Ads.
And, as always, don't forget that your insurance company may end up dicating which anti-depressant you end up getting, but they all cover at least one drug in each class. I know that my a/d can change from year to year depending on where my HMO get's the best deal. Not good medicine unfortunately just big business.
That being said, it's really nice to find a doctor who is willing to tinker until (s)he gets it right. Too many of them have a one size fits all mentality and that is most certainly not the case with a/d's.
Jim--I was reading your comments about the brain/keyboard connection and was amused and intrigued. I too write for a living--mostly grants. I have been amazed in the last few months at how completely different words appear on my screen then the ones that were in my brain. I used to attribute it to thinking faster then I typed, but I am noticing that I have to do more and more proofreading--something I never do with stuff I post on the web. (And for sure my thinking has slowed down ;-)
Great weekends all!
I agree, this is a very subjective area. For what it's worth, Wellbutrin SR150 has worked great for me. Wellbutrin is in a unique class of ADs involving phenylethylalanine(PEA) production. SSRIs never worked for me; made me sluggish and foggy; two things most HCVs already dealing with. Included in my natural regimen I also take a quality fish oil(DHA,EPA)supplement 3 times daily. Wellbutrin also helped me cut my smoking in half with no effort. Be careful, not all, but a lot of docs, succumbing to pressure from aggressive sales reps, just push the latest meds that come down the pike.
Again & again I can't stress it enough: Be aware or Beware. Today you have to advocate for yourself........stay informed.
Effexor XR for me! Works great to keep anxiety at bay also.
when i started tx i had just switched from effexor to wellbutrin but i was told by the hep-guy that wellbutrin is NOT liver-friendly - the psychiatrist then tried me on zoloft which works very well with depression; is liver friendly; however does (for me) affect the sex drive (none so to speak; but its ok b/c i'm a recent widow w/ three teenage girls and my life is quite full right now)
good luck with your decision.
check which a/d' are easier on the liver.
While it is true that there is some liver risk associated with Wellbutrin SR for patients with severe cirrhosis of the liver, some hepatotoxicity can be said to occur with virtually all pharmaceutical drugs and some contaminated natural remedies as well, within this group of patients. I have been taking Wellbutrin SR150 once daily for 5 years and my liver function tests continue to me normal.
Here is the word from Officialdom:
WELLBUTRIN SR should be used with extreme caution in patients with severe hepatic cirrhosis. In these patients a reduced frequency and/ or dose is required, as peak bupropion, as well as AUC, levels are substantially increased and accumulation is likely to occur in such patients to a greater extent than usual. The dose should not exceed 100 mg every day or 150 mg every other day in these patients (see CLINICAL PHARMACOLOGY, PRECAUTIONS, and DOSAGE AND ADMINISTRATION).
Potential for Hepatotoxicity
In rats receiving large doses of bupropion chronically, there was an increase in incidence of hepatic hyperplastic nodules and hepatocellular hypertrophy. In dogs receiving large doses of bupropion chronically, various histologic changes were seen in the liver, and laboratory tests suggesting mild hepatocellular injury were noted.
When I was waiting for my quantitive test results to come back the DR. put me on Xanax 1mg twice a day and it really eased the nerves, he also gave me ambien to help me sleep. Scared
Anyone have any experience with using diet to alleviate minor symptoms of depression? I have been sober & clean for 23 years and have an averson to anything that is mind or MOOD altering. (i'm not downing anti depressants - for someone like me they are probably not a good thing)It amazes me how my drs who know this about me have strongly suggested various drugs over the years.
As another person who has been in recovery for 20 years I certainly understand your aversion to any mind/mood altering anything. The newer anti-depressants though, are very subtle. If you ever had any experience with some of the older classes of anti-depressant ie: Elavil, do not let that be your guide. I have been working with people with addictions and people in recovery for many years and I haven't met anyone who had problems in recovery on the new anti-depressants. Generally, when you take something because you need it and it serves the purpose it was intended for there isn't much desire to abuse it. And, as I said--the effect is so subtle, that I only know I am on them when I go off them! ;-)
Agreed. I too am in recovery with 3 years clean. Although anti-depressants are not designed to make you "high", I understand your apprehension. I personally take wellbutrin(discussed prior in this thread)and have found it to be of help. Regarding diet and supplements there is plenty that you could do for depression. First and foremost is a solid multi-vitamin/mineral formula as insurance that you are getting all the basics. Whole foods: Eating Fish and eggs, a quality yogurt, whole grains, nuts(especially almonds),seeds(pumpkin & sunflower) greens(kale,broccoli rabe,mustard greens,swiss chard),fruits(especially cantelope & honey dew) and plenty of fresh water and a high fiber diet(beans, flaxseed, oatbran)A solid, balanced diet like a mediterranean one, will help rather than a single food. Supplements: Multi. v/m, omega 3 oil, SAMe, ginger root, aged garlic extract(kyolic is excellent). One amino acid that has shown promise is DL-Phenylalanine.
D-Phenylalanine has demonstrated antidepressant efficacy in dosages as low as 200mg/day. D-phenylalanine can also inhibit the enzymes responsible for the degradation of endorphins which are involved in mood modulation and pain relief. Here it appears that D-phenylalanine is the more active isomer. Unfortunately, D-phenylalanine is not available as a sold-alone dietary supplement. However, preparations containing a 50:50 mix of the D and L versions are common. There is no evidence suggesting that L-phenylalanine interferes with the effects of D-phenylalanine.
hey home boy.i am on the program and do not like ad's but it was suggested for this case so i would complete treatment. my dr. gave me CITLOPRAM and it works real well. no sx and acctually raised my mood.
good luck. i took my 1st last night and had real bad shakes at night but they have gone now and if this is as bad as it gets i may make it.